Alert archive / Iowa / Flash Flood Warnings in 2024
Flash Flood Warning 1, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at May 2, 2024, 1:38 PM CDT for 5 counties in Iowa. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2024, 1:38 PM CDT (18:38 UTC)
- Expired
- May 2, 2024, 7:30 PM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Appanoose County, IA, Lucas County, IA, Monroe County, IA, Wapello County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 110 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 3:55 PM CDT | RAIN 3.07 | 1 Ne Albia, IA | Personal weather station: KIAALBIA7. |
| May 2, 7:39 PM CDT | RAIN 6.13 | 2 N Blakesburg, IA | Monroe County Emergency Management relayed a picture of a rain gage from a location between Blakesburg and Highway 34 that received over six inches of rain for the day. Additional rainfall moving towards location at the time of this report. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 6.6 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2238 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 349 m²/s²
- 0-3 km storm-relative helicity
- 428 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
852
WGUS53 KDMX 021838
FFWDMX
IAC007-117-135-179-185-030030-
/O.NEW.KDMX.FF.W.0001.240502T1838Z-240503T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
138 PM CDT Thu May 2 2024
The National Weather Service in Des Moines has issued a
* Flash Flood Warning for...
Northwestern Appanoose County in south central Iowa...
Southeastern Lucas County in south central Iowa...
Monroe County in south central Iowa...
Wayne County in south central Iowa...
Northwestern Wapello County in southeastern Iowa...
* Until 730 PM CDT.
* At 138 PM CDT, emergency management reported thunderstorms
producing heavy rain across the warned area. Between 1 and 3
inches of rain have fallen. Emergency management has reported
water over paved roads and numerous gravel roads in the warned
area.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Chariton, Albia, Corydon, Eddyville, Rathbun Lake, Ottumwa
Industrial Airport, Seymour, Moravia, Russell, Lovilia, Allerton,
Humeston, Mystic, Blakesburg, Lineville, Kirkville, Derby,
Melrose, Promise City and Chillicothe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
For the latest river and stream observations and forecasts on the
Internet refer to https://water.noaa.gov.
&&
LAT...LON 4110 9307 4116 9274 4116 9237 4090 9264
4070 9310 4063 9325 4058 9346 4060 9356
4061 9356 4063 9356 4066 9356 4071 9356
4094 9347
FLASH FLOOD...OBSERVED
$$
Zogg2 follow-up statements
492
WGUS73 KDMX 022354
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
654 PM CDT Thu May 2 2024
IAC007-117-135-179-185-030030-
/O.CON.KDMX.FF.W.0001.000000T0000Z-240503T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Appanoose IA-Lucas IA-Monroe IA-Wapello IA-Wayne IA-
654 PM CDT Thu May 2 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM CDT THIS
EVENING FOR NORTHWESTERN APPANOOSE, SOUTHEASTERN LUCAS, MONROE,
WAYNE AND NORTHWESTERN WAPELLO COUNTIES...
At 654 PM CDT, emergency management reported flash flooding across
the warned area. Between 2 and 4 inches of rain have fallen.
Additional rainfall amounts up to 0.5 inches are possible in the
warned area. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Chariton, Albia, Corydon, Eddyville, Rathbun Lake, Ottumwa
Industrial Airport, Seymour, Moravia, Russell, Lovilia, Allerton,
Humeston, Mystic, Blakesburg, Lineville, Kirkville, Derby,
Melrose, Promise City and Chillicothe.
Earlier this afternoon, emergency management reported water over old
paved US 34 near Albia to a depth of 4.5 feet between 12 and 1p.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
For the latest river and stream observations and forecasts on the
Internet refer to https://water.noaa.gov.
&&
LAT...LON 4110 9307 4116 9274 4116 9237 4090 9264
4070 9310 4063 9325 4058 9346 4060 9356
4061 9356 4063 9356 4066 9356 4071 9356
4094 9347
FLASH FLOOD...OBSERVED
$$
Jimenez061
WGUS73 KDMX 030034
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
734 PM CDT Thu May 2 2024
IAC007-117-135-179-185-030044-
/O.EXP.KDMX.FF.W.0001.000000T0000Z-240503T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Appanoose IA-Lucas IA-Monroe IA-Wapello IA-Wayne IA-
734 PM CDT Thu May 2 2024
...FLASH FLOOD WARNING HAS EXPIRED FOR NORTHWESTERN APPANOOSE,
SOUTHEASTERN LUCAS, MONROE, WAYNE AND NORTHWESTERN WAPELLO
COUNTIES...
The heavy rain has ended and flash flooding is not expected to
continue. However, emergency management officials continue to report
standing water and flooding across the warned area. Therefore, the
Flash Flood Warning has been replaced with a Flood Warning. Please
continue to heed remaining road closures.
A Flood Watch remains in effect until 1200 AM CDT for portions of
south central and southeast Iowa.
&&
LAT...LON 4110 9307 4116 9274 4116 9237 4090 9264
4070 9310 4063 9325 4058 9346 4060 9356
4061 9356 4063 9356 4066 9356 4071 9356
4094 9347
$$
JimenezWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at May 2, 12:22 PM CDT, 1 hour 16 minutes earlier. Its key messages:
- Moderate to Heavy Rain & Small Risk for Severe Today
- Pleasant Friday || Showers & Storms Saturday || Dry Sunday
- Storms Return Monday Evening With Some Severe Risk
Area forecast discussion, May 2, 12:22 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1222 PM CDT Thu May 2 2024 ...Updated for the 18z Aviation Discussion... .KEY MESSAGES... - Moderate to Heavy Rain & Small Risk for Severe Today - Pleasant Friday || Showers & Storms Saturday || Dry Sunday - Storms Return Monday Evening With Some Severe Risk && .DISCUSSION... Issued at 245 AM CDT Thu May 2 2024 .Short Term /Today through Friday/... Confidence Short Term: Medium Active weather pattern for the foreseeable future. Despite some brief breaks from time to time, the overall periodicity of rainfall/storms remains about every two to three days. This is certainly good news in the short term, given our remaining areas of drought across the state. Given the rainfall in the past 3 to 6 days; however, some decent improvement should occur over areas west of I35. The latest monitor will be released later today. Back to the forecast: Subjective surface analysis early today shows high pressure parked over the northern Great Lakes with a well developed low pressure over western Kansas. Aloft, H850 remains impressive with a 138dm low over southeast Colorado. A stronger ridge of high pressure extends from the eastern GOM northwest into Iowa, but is beginning to break down over our area. Extending east from the CO low is a strong warm front being fed by a large river of H850 moisture of +10C to +15C dew points from southern KS south to the Gulf of Mexico. As anticipated, we are seeing a large MCS now over Nebraska with a fairly well defined warm air advection wing extending east from eastern Nebraska across central to north central Iowa at 0545z. This entire system will continue to build east northeast overnight. The main impact right now will be moderate to heavy rainfall and the outside chance of limited severe weather early today over the west where some small hail or gusty winds could occur. Otherwise rainfall rates have remained at 0.25 to 0.50 so far, but should increase a bit to around an inch per hour after 10z northwest to our area during the morning commute arriving around 3 to 4 am near US71 and then east to I35 by 530 to 700 am. This will likely cause some early morning traffic challenges with ponding of water and lowering visibility during this time around the I80 to metro corridor and from Des Moines north to Ames/MCW as well as areas northeast where the warm air advection wing has arrived. As the KS surface low moves northeast over Iowa today and continues to weaken, the later morning and early afternoon showers and storms will be more focused east of I35. There will be a small ribbon of higher instability developing along the trailing cold front near I35 around 17-18z with the bulk of the deeper moisture channel now south into Missouri, southeast Iowa and western Illinois. There is modest cape above 1000 J/kg with limited shear of 30 to 35kts roughly over the southeast 1/2 of the state. Though our window of opportunity is about 4 to 6 hours in the southeast/far east today, this is still looking like a minimal event with perhaps a report or two of hail, some wet downburst wind and maybe a funnel or rather brief tornado. Soundings are rather moist, so moderate to heavy rain still is expected later this morning and early afternoon over the southeast. PWATs for today are about 1.5 inches and warm cloud depths are running 10 to 11 kft; both supportive of warm cloud processes and rainfall totals of 2 to +4 inches. It is also worth noting that MBE velocity is running rather low this morning, from under 5kts to 10kts at times this morning and again late this morning and early afternoon. This will likely promote some backbuilding cells along the boundary in the southeast and areas late this morning into the early afternoon. With this in mind, there may be a small risk for some county areal or minor flash flooding in the southeast 4 to 5 county area around Ottumwa today. Confidence on that happening is still lower than 50% and the current probability of a mean of 2.5 or more inches of rain in that area in a 6 hour period is running around 40%. SPC HREFs 6 hour probability matched mean suggests the potential for 2 to +4 inches which supports some of the other guidance. Will be passing this onto the day shift for monitoring. With the persistent showers and storms over most of the east today and the west half only seeing some sun after 5 pm, highs will be held back a bit today. The west should warm into the 60s to near 70 due to sunshine, while the east will be held to the 60s to lower 70s ahead of the boundary due to warm air advection. Tonight will clear with rather cool overnight mins; ranging from the lower 40s north to the lower 50s in the south. Highs Friday will be pleasant with some fair wx cumulus; in the lower 70s just about everywhere. .Long Term /Friday Night through Wednesday/... Confidence: Medium We continue quiet Friday night, but already the next upstream wave will spread clouds and showers and storms into the west by sunrise. The trough/front will move through the area during the day, providing for a quick line of rainfall/iso thunder and amounts of a few hundredths to up to a half inch in the south/southeast. Brief heavy downpours are expected. Friday night mins will be in the 40s to lower 50s with afternoon highs Saturday in the mid 60s northwest to the lower 70s south. Another area of high pressure builds southeast for Sunday with sunshine over much of the area, with some clouds in the far south. The southern stream wave will stay south of the region as another stronger area of low pressure begins to wrap up and occlude over the Northern Rockies to Western Plains on Monday. We will continue quiet for early Monday with clouds over most of the region. Southeast flow will help push highs back into the lower to mid 70s. As the low deepens and occludes Monday night, a warm front/wing of instability will drive north through the region. We should see a period of showers and stronger thunderstorms develop along the occluded front in the evening hours. Though wind fields dont line up favorably for significant severe weather, there will be some support for a few stronger storms during the evening along and west of I35 with 0-6km BWD approaching 40kt. Overnight mins into Tuesday morning should remain mild as there is no real cold air behind the boundary; staying in the lower 50s west to the lower 60s southeast. Though the boundary will be heading off into eastern Iowa, both medium range models EC/GFS shows secondary southern stream wave tracking north into central/eastern Iowa Tuesday afternoon. Uncertainties remain, but there appears to be another window of opportunity for stronger storms east of I35 and across portions of Missouri, Illinois and southern Wisconsin. The remainder of the forecast into Wednesday lacks any real confidence for dry vs wet with some divergence in features late in the forecast cycle. The one constant is warm temperatures and we should remain in the 70s over the area for highs with lows in the 50s. && .AVIATION /12Z TAFS THROUGH 12Z FRIDAY/... Issued at 1222 PM CDT Thu May 2 2024 Showers and thunderstorms continue from south central into east central Iowa including at OTM early this afternoon. Thunder or vicinity thunder has been focused through the afternoon hours at OTM trimming any mention late this afternoon into this evening as this activity moves out. Confidence was there to do such, but will monitor in case we need to extend that mention. Farther north and west, light showers or drizzle has been developing from near DSM to west of ALO. Not sure how this will exactly play out, but have included those mentions at both terminals this afternoon. Otherwise, ceilings will in general improve into tonight. Between 8 and 13z, there is medium to high confidence in fog forming, but low confidence in location. For now, have only included BR mention at ALO since there seems to be some consensus there. Future forecasts will continue to evaluate. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...REV AVIATION...Ansorge
Hazardous weather outlook, May 2, 3:16 AM CDT, 10 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 316 AM CDT Thu May 2 2024 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-030830- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 316 AM CDT Thu May 2 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Showers and thunderstorms are likely today with a low end chance for severe weather, mainly in the southeast this afternoon. All modes of severe weather are possible. Moderate to locally heavy rains are anticipated which may lead to standing water on fields and roads, as well as within bank rises on rivers and streams. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Chances for showers and thunderstorms return Saturday and again early next week. The severe weather threat looks low at this time, but will continue to be evaluated in the coming days. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon. Rainfall reports are appreciated.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 2:58 PM CDT | Flood Watch | DMX | Appanoose, Davis, Decatur, Lucas, Mahaska, Marion and 3 more | 9 hr |
| May 2, 4:26 PM CDT | River Flood Warning | DMX | Humboldt, Kossuth | 7 days |
Nearby
Flash Flood Warnings in Iowa, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.